Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 140, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 26, 2016, 5:01 PM CDT for Johnson County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2016, 5:01 PM CDT (22:01 UTC)
- Expired
- Jun 26, 2016, 5:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 5:16 PM CDT | HAIL 1 | 6 S Clearview City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -327 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
968
WUUS53 KEAX 262201
SVREAX
KSC091-262230-
/O.NEW.KEAX.SV.W.0140.160626T2201Z-160626T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT SUN JUN 26 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 501 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARDNER...
MOVING NORTHEAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OLATHE...LENEXA...GARDNER...DE SOTO...EDGERTON...CLEARVIEW CITY AND
CLARE.
THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 202 AND
213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3876 9505 3897 9505 3894 9479 3874 9488
3874 9506
TIME...MOT...LOC 2201Z 206DEG 4KT 3885 9501
HAIL...1.00IN
WIND...60MPH
$$
CDB3 follow-up statements
943
WWUS53 KEAX 262212
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
512 PM CDT SUN JUN 26 2016
KSC091-262230-
/O.CON.KEAX.SV.W.0140.000000T0000Z-160626T2230Z/
JOHNSON KS-
512 PM CDT SUN JUN 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN JOHNSON COUNTY...
AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARDNER...AND
IS NEARLY STATIONARY.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OLATHE...LENEXA...GARDNER...DE SOTO...EDGERTON...
CLEARVIEW CITY AND CLARE.
THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 202 AND
213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3876 9505 3897 9505 3894 9479 3874 9488
3874 9506
TIME...MOT...LOC 2212Z 186DEG 4KT 3886 9502
HAIL...1.75IN
WIND...60MPH
$$
CDB466
WWUS53 KEAX 262220
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 PM CDT SUN JUN 26 2016
KSC091-262230-
/O.CON.KEAX.SV.W.0140.000000T0000Z-160626T2230Z/
JOHNSON KS-
520 PM CDT SUN JUN 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN JOHNSON COUNTY...
AT 520 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARDNER...AND
IS NEARLY STATIONARY.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OLATHE...LENEXA...GARDNER...DE SOTO...CLEARVIEW CITY AND CLARE.
THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 211 AND
213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3897 9505 3894 9479 3881 9485 3881 9505
TIME...MOT...LOC 2220Z 186DEG 4KT 3887 9502
HAIL...1.75IN
WIND...60MPH
$$
CDB401
WWUS53 KEAX 262230
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CDT SUN JUN 26 2016
KSC091-262240-
/O.EXP.KEAX.SV.W.0140.000000T0000Z-160626T2230Z/
JOHNSON KS-
530 PM CDT SUN JUN 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSON COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3897 9505 3894 9479 3881 9485 3881 9505
TIME...MOT...LOC 2228Z 206DEG 4KT 3887 9502
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 4:20 PM CDT, 41 minutes earlier.
Area forecast discussion, Jun 26, 4:20 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 420 PM CDT SUN JUN 26 2016 .Discussion... Issued at 419 PM CDT SUN JUN 26 2016 Scattered storms have initiated just south of a cold front along an outflow boundary from previous nights convection. These storms have developed along an axis of 2500-3000 J/KG ML CAPE and 25-30 kts bulk shear. Cold front continues to sag southward and has likely already merged with the previously mentioned outflow boundary. Enhanced shear along the boundary has allowed for a few strong to severe storms capable of up to golfball sized hail to develop. This activity should slowly move south as cold pool increases along the boundary. Given the lack of a LLJ overnight, do not expect significant convection to last much past 03Z this evening. The wrench in the equation is an incoming MCV out of central Kansas. This could allow convection to linger a bit longer and depending on how far it travels eastward overnight, could potentially initiate convection Monday afternoon. Besides a few severe storms, current concerns are also focused on flooding in locations of ongoing convection. Open GOM and remnants of a tropical depression along the Yucatan allowed decent moisture transport up into the Central Plains and upper Midwest. Precipitable water values of nearly 2 inches have made afternoon convection very efficient rain producers with rates of 2-3" per hour. Despite the cold front moving through, temperatures will climb back into the 90s Monday as 850mb thermal ridge remains draped across the Central Plains. A reinforcing upper level trough dropping into the Northern Plains and translating towards the Great Lakes region will push another cold front through the CWA. Cooler air will filter in behind the front and with upper ridge building over the western half of the conus, the mid-MO river valley will be placed in northwest flow aloft through the remainder of the week. Afternoon temperatures will return to near normal with readings back into the mid 80s. In addition to the cooler temperatures, several rounds of precip are possible across the Plains beginning midweek as embedded disturbances in the general flow kick off convection along the higher terrain. Models a bit uncertain on tracking of this precip and convective feedback may be overdoing chances a bit. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1210 PM CDT SUN JUN 26 2016 Cold front is slowing sagging southward across the area with scattered t-storms developing along and ahead of it. If a t-storm passes over a terminal...could see vsby briefly dropping to 3SM or lower. Storms will begin to die off between a 22-23Z time-frame. Winds will gradually become more easterly overnight but will remain light as surface high pressure slides into the region. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Discussion...PMM Aviation...PMM
Hazardous weather outlook, Jun 26, 5:19 AM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 519 AM CDT SUN JUN 26 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 519 AM CDT SUN JUN 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS EXPECTED TODAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Jun 26, 3:29 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
329 PM CDT SUN JUN 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 SSE STANLEY 38.83N 94.65W
06/26/2016 E1.00 INCH JOHNSON KS NWS EMPLOYEE
&&
PMURRAYLocal storm report, Jun 26, 3:52 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
352 PM CDT SUN JUN 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 SW STANLEY 38.83N 94.69W
06/26/2016 E1.50 INCH JOHNSON KS PUBLIC
ESTIMATED FROM SOCIAL MEDIA PHOTO...NEAR BLUE VALLEY WEST
HIGH SCHOOL
&&
LAFLINLocal storm report, Jun 26, 3:54 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 PM CDT SUN JUN 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 SE STANLEY 38.84N 94.65W
06/26/2016 E1.25 INCH JOHNSON KS TRAINED SPOTTER
FEW HAILSTONES...LARGEST AROUND 1.25 INCHES.
&&
MELLLocal storm report, Jun 26, 3:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 PM CDT SUN JUN 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 2 WSW STANLEY 38.84N 94.71W
06/26/2016 E1.75 INCH JOHNSON KS PUBLIC
REPORT FROM SOCIAL MEDIA AT 159TH AND SWITZER
&&
LAFLINLocal storm report, Jun 26, 4:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 PM CDT SUN JUN 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 S STANLEY 38.84N 94.67W
06/26/2016 E2.00 INCH JOHNSON KS PUBLIC
REPORT VIA SOCIAL MEDIA...SIZE ESTIMATED FROM
PHOTO...OCCURRED AT 159TH AND METCALF
&&
LAFLINSpecial weather statement, Jun 26, 4:55 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
455 PM CDT SUN JUN 26 2016
KSZ105-262230-
JOHNSON KS-
455 PM CDT SUN JUN 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON COUNTY UNTIL
530 PM CDT...
AT 454 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EDGERTON. THIS STORM WAS NEARLY STATIONARY.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OLATHE...LENEXA...GARDNER...SPRING HILL...EDGERTON...
CLARE AND LACKMANS.
THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 202 AND
221.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3876 9505 3889 9505 3893 9475 3874 9476
3874 9506
TIME...MOT...LOC 2154Z 266DEG 2KT 3880 9500
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 3:16 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 44 min |
| Jun 26, 3:43 PM CDT | Areal Flood Advisory | EAX | Johnson | 3 hr |
| Jun 26, 3:58 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 17 min |
| Jun 26, 4:55 PM CDT | Special Weather Statement | EAX | Johnson | 35 min |
| Jun 26, 5:30 PM CDT | Special Weather Statement | EAX | Johnson | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.